Alert archive / Missouri / Tornado Warnings in 2019

Tornado Warning 106, NWS Springfield, MO

October 21, 2019Douglas County, Howell County, Ozark County, Missouri

NWS Springfield, MO issued this tornado warning at Oct 21, 2019, 2:10 AM CDT for Douglas County, Howell County, Ozark County, Missouri. It was in force for 35 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 21, 2019, 2:10 AM CDT (07:10 UTC)
Expired
Oct 21, 2019, 2:45 AM CDT
In force
35 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Douglas County, MO, Howell County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 07:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 21, 2:13 AM CDTTORNADO4 Nw Sycamore, MOAN NWS SURVEY CONFIRMED AN EF-1 TORNADO STARTED NEAR BRYANT CREEK TO THE SOUTHWEST OF DORA IN NORTHERN OZARK COUNTY. THE TORNADO HEAVILY DAMAGED NUMEROUS OUTBUILDINGS AND TREES ALONG HIGHWAY CC SOUTHWEST OF DORA. TWO MOBILE HOMES WERE ALSO DAMAGED ALONG HIGHWA
Oct 21, 2:15 AM CDTTSTM WND DMG2 Nw Sycamore, MOBARN BLOWN DOWN.
Oct 21, 2:15 AM CDTTSTM WND DMG2 W Dora, MOCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2 W DORA. TREE BLOWN ON HOUSE. TIME ESTIMATED BY RADAR.
Oct 21, 2:15 AM CDTTSTM WND DMG3 Nw Sycamore, MOBARN DOWN AND 2 OTHER BARN ROOFS BLOWN OFF. TIME BASED ON RADAR. VIA LE.
Oct 21, 2:17 AM CDTTSTM WND DMG1 N Dora, MOCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 N DORA. TREE BLOWN ACROSS HIGHWAY 181. TIME ESTIMATED BY RADAR.
Oct 21, 2:18 AM CDTTSTM WND DMG2 E Sycamore, MOTREE DOWN ON HWY H AND COUNTY RD 337. TIME BASED ON RADAR. VIA LE.
Oct 21, 2:30 AM CDTTSTM WND DMG6 W Pomona, MOPARTIAL PART OF BARN ROOF TORN OFF. NUMEROUS TREES DOWN MAINLY FACING TOWARDS THE NE WITH ONE TOWARDS THE NW. TREE FELL ON BARN. TIME OBSERVED BY PUBLIC. VIA PHONE CALL. DELAYED REPORT.
Oct 21, 2:36 AM CDTTSTM WND DMG5 Ese Willow Springs, MONUMEROUS TREES DOWN, HOUSE AND OUT BUILDINGS DAMAGED. NEAR HUTTON VALLEY. TIME BASED ON RADAR. VIA SOCIAL MEDIA.
Oct 21, 2:37 AM CDTTSTM WND GST 561 Ne Pomona, MOWEST PLAINS ASOS GUST OF 56 MPH.
Oct 21, 2:37 AM CDTTSTM WND GST 561 Nne Pomona, MOVIH ASOS PEAK WIND 250 DEGREES AT 49KT.
Oct 21, 2:39 AM CDTHAIL 15 Sse Pomona, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 20, 10:21 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

828 
WFUS53 KSGF 210710
TORSGF
MOC067-091-153-210745-
/O.NEW.KSGF.TO.W.0106.191021T0710Z-191021T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Springfield MO
210 AM CDT Mon Oct 21 2019

The National Weather Service in Springfield has issued a

* Tornado Warning for...
  Eastern Ozark County in southwestern Missouri...
  Southeastern Douglas County in southwestern Missouri...
  Central Howell County in south central Missouri...

* Until 245 AM CDT.
    
* At 210 AM CDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles northeast of Gainesville, or 24 miles southeast
  of Ava, moving east at 65 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  West Plains...                    Gainesville...
  Pomona...                         Brixey...
  Willhoit...                       Tecumseh...
  Pottersville...                   Caulfield...
  Hardenville...                    Siloam Springs...
  White Church...                   Sycamore...
  Dora...                           Zanoni...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3650 9243 3673 9253 3699 9181 3673 9169
TIME...MOT...LOC 0710Z 248DEG 55KT 3670 9236 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Lindenberg

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Oct 21, 12:08 AM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Oct 21, 12:08 AM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1208 AM CDT Mon Oct 21 2019

...Updated for 06Z Aviation Discussion...

.UPDATE...
Issued at 914 PM CDT Sun Oct 20 2019

02z:

A 994 mb surface low-pressure system in currently centered over
central South Dakota. With the parent storm system now vertically
stacked, ancillary low-pressure has developed along the occluding
front in central Kansas. From this, a surface cold front extends
from Topeka-to-Wichita-to-Enid-to-Lubbock with a surface dryline
draped across the I-35 corridor. Further upstream, a broad warm
sector encompasses eastern Kansas, eastern Oklahoma, and southwest
Missouri with surface dewpoints in the mid-to-upper 50s. Storms,
now severe, have initiated across central Oklahoma at the
intersection of the surface cold front and dryline.

Per the 02z RAP analysis, the right entrance region of of 120 kt,
300-mb jet streak is nosing into portions of eastern KS, eastern
OK, and southwest MO. At 500 mb, a robust negatively-tilted
shortwave trough is analyzed across the Central Plains with
copious amounts of differential cyclonic vorticity advecting into
our forecast region. At 850 mb, a 50-70 kt low-level jet is
progged to nose into southwest Missouri by 06z. Meanwhile at the
surface, the winds were backed. This all adds up to very strongly
forced upward vertical motion across southwest Missouri with lots
of shear; two ingredients for a severe weather outbreak.

On the thermodynamic side, our 00z SGF sounding showed poor MLCAPE
on the order of 300 J/kg and a stout capping inversion. The
expectation at this time is, that as the low-level jet becomes
more pronounced, moisture, shear, instability, and lapse rates
will dramatically increase in the lower-levels which will help to
erode the cap.

Storm mode will rapidly evolve over the next hour across eastern
Oklahoma. Isolated supercells will quickly congeal into a squall
line as deep shear (0-6 km) vectors align roughly parallel to the
cold front. As this squall line enters southwest Missouri,
multiple bowing segments will develop as 0-3 km shear vectors on
the order of 40 kts align more perpendicular to the squall line,
allowing rear- inflow jets (RIJs) to punch downward toward the
surface. As this phenomena occurs, dangerous straight-line wind
gusts exceeding 70 MPH will become possible; and with 0-1 km
storm-relative helicity values approaching 400 m^2/s^2 out ahead
of the squall line, a few tornadoes are anticipated.

At this time, it is expected that all locations along and south of
Interstate 44 are at risk for severe weather late tonight into
early Monday morning.

&&

.SHORT TERM...(This afternoon through Tonight)
Issued at 220 PM CDT Sun Oct 20 2019

An upper level low is currently located across the central Plains
with a trough extending south into the southern Plains. Surface
low pressure is located across western South Dakota with south to
southeasterly winds across our region. Gulf moisture is starting
to spread to the north into southern Arkansas and Oklahoma. The
moisture will continue to advect north tonight ahead of the
approaching system.

The upper level low will move east across the Plains this evening
and will send a cold front through the area late this evening into
the overnight hours. Instability is currently lacking, but as the
Gulf moisture continues to spread north, instability will start
to increase from south to north. Instability will likely continue
to increase across southern Missouri into the overnight hours.
There will be a cap in place through much of this evening, but as
height falls occur with the approaching upper level trough the
cap will begin to weaken. Vertical wind shear will also increase
as the upper level system moves across the area.

Storms are expected to develop along the front across Kansas and
Oklahoma by mid evening and quickly develop into a line. The line
will then race east late this evening into the overnight hours.
Timing: The line may start to affect extreme southeastern Kansas
and far western Missouri by as early as 9 pm and should push east
out of the waring area in south central Missouri by 6 am Monday
morning.

The deep layer shear, the increasing instability, and strong
forcing with this system will support a severe storm risk. With
the storm mode expected to be in the form of a line, the main
severe risk will be damaging straight line winds up to 70 mph. A
few of the strongest updrafts may also be capable of hail up to
the size of quarters. Strong low level shear will also support the
risk for spin up tornadoes within the line, mainly with surges in
the line to the east or east-northeast. The better severe
potential will be across southern Missouri where the better
instability will be in place generally along and south of I-44.
North of the interstate instability will be more limited, but with
the strong forcing along the front there will still be an isolated
strong to severe risk.

Some lingering showers may briefly occur behind the front for a
few hours, but drier air will quickly move in limiting the overall
post frontal rain chances.

.LONG TERM...(Monday Night through Sunday)
Issued at 220 PM CDT Sun Oct 20 2019

Gusty west winds will develop on Monday with gusts to around 35
mph expected at times. A cooler air mass is expected for Monday
and Tuesday with highs in the low to mid 60s and lows in the upper
30s to middle 40s.

An upper level trough will dive to the southeast into the Plains
on Wednesday. A head of this system gusty southerly winds will
occur and allow highs to warm to around the 70 degree mark.

The trough and associated cold front will move south through the
area Wednesday night into Thursday night. Showers will develop
across along and behind the front. A colder air mass will spread
into the area on Thursday and Friday with highs in the 50s and
lows in the 30s.

Medium range models differ on the upper level pattern late in the
week into next weekend leaving this period a lower confidence
forecast.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1207 AM CDT Mon Oct 21 2019

Showers and thunderstorms ahead of a cold front will affect the
TAF sites through about 09Z, with some strong to severe storms
likely along with localized MVFR to IFR flight conditions. Once
these move out clouds will be on the decrease with VFR flight
conditions likely between 10Z-12Z and continuing through the end
of the TAF period.Look for a breezy conditions Monday with
westerly winds gusting to between 25 and 30 knots at times, but
diminishing after 00Z.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

UPDATE...Albano
SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Raberding
Hazardous weather outlook, Oct 20, 7:44 PM CDT, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
744 PM CDT Sun Oct 20 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
744 PM CDT Sun Oct 20 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Significant lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

A cold front will move through the region later this evening into
the overnight hours. A line of storms will develop along the
front as it moves very quickly east through the outlook area.

The best potential for severe storms will be along and south of
I-44 from 9pm through 6am Monday morning. The main risk will be
damaging straight line wind gusts up to 70 to 80 mph. Strong wind
shear will also lead to a spin up tornado risk within the line. A
few of the strongest storms may also be capable of hail up to the
size of quarters. Frequent cloud to ground lightning can be
expected with this line of storms.

Gusty southerly winds will occur ahead the front, with gusts up
to 30 mph possible at times.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Westerly non thunderstorm wind gusts around 30 to 35 mph are
expected on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this evening for western
Missouri and southeast Kansas, and overnight across the remainder
of the Missouri Ozarks.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, Oct 21, 12:18 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1218 AM CDT MON OCT 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TSTM WND DMG     GRANBY                  36.92N 94.25W
10/20/2019                   NEWTON             MO   LAW ENFORCEMENT

            TREE BLOWN DOWN. TIME ESTIMATED BY RADAR.

&&

MMT
Local storm report, Oct 21, 12:38 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1238 AM CDT MON OCT 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND DMG     MONETT                  36.92N 93.93W
10/21/2019                   BARRY              MO   EMERGENCY MNGR

            POWER OUTAGE DUE TO TREES BLOWN DOWN ON
            POWER LINES.

&&

MMT
Local storm report, Oct 21, 1:08 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
108 AM CDT MON OCT 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 AM     TSTM WND GST     HIGHLANDVILLE           36.93N 93.28W
10/21/2019  E70 MPH          CHRISTIAN          MO   AMATEUR RADIO

&&

MMT
Local storm report, Oct 21, 1:33 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
133 AM CDT MON OCT 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     HIGHLANDVILLE           36.93N 93.28W
10/21/2019                   CHRISTIAN          MO   AMATEUR RADIO

            TREES DOWNED NEAR HIGHLANDVILLE ELEMENTARY
            SCHOOL.

&&
Local storm report, Oct 21, 1:38 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
138 AM CDT MON OCT 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND DMG     5 WNW RIDGEDALE         36.53N 93.31W
10/21/2019                   TANEY              MO   EMERGENCY MNGR

            TREE BLOWN DOWN ON HIGHWAY 86 AT TABLE ROCK
            LAKE.

&&

MMT
Local storm report, Oct 21, 1:53 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
153 AM CDT MON OCT 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TSTM WND DMG     3 SSW ROGERSVILLE       37.07N 93.07W
10/21/2019                   CHRISTIAN          MO   FIRE DEPT/RESCUE

            DAMAGE TO TREES, POWER LINES AND HOMES.

&&

MMT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 10:56 PM CDTSevere Thunderstorm WarningSGFBarry, Jasper, Lawrence, McDonald, Newton49 min
Oct 20, 11:43 PM CDTSevere Thunderstorm WarningSGFBarry, Jasper, Lawrence, McDonald, Newton47 min
Oct 21, 12:14 AM CDTSevere Thunderstorm WarningSGFBarry, Jasper, Lawrence, Newton46 min
Oct 21, 12:18 AM CDTSevere Thunderstorm WarningSGFBarry, McDonald, Stone42 min
Oct 21, 12:34 AM CDTSevere Thunderstorm WarningSGFChristian, Greene, Lawrence41 min
Oct 21, 12:40 AM CDTSevere Thunderstorm WarningSGFBarry, Stone50 min
Oct 21, 12:48 AM CDTSevere Thunderstorm WarningSGFBarry, Christian, Douglas, Stone, Taney, Webster42 min
Oct 21, 12:59 AM CDTTornado WarningSGFChristian, Greene, Webster31 min
Oct 21, 1:04 AM CDTTornado WarningSGFChristian, Douglas, Webster26 min
Oct 21, 1:08 AM CDTTornado WarningSGFStone, Taney37 min
Oct 21, 1:16 AM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Stone, Taney44 min
Oct 21, 1:18 AM CDTSevere Thunderstorm WarningSGFDallas, Greene, Laclede, Webster, Wright42 min
Oct 21, 1:25 AM CDTTornado Warning Considerable damage threatSGFChristian, Webster, Wright35 min
Oct 21, 1:28 AM CDTTornado WarningSGFGreene, Laclede, Webster, Wright32 min
Oct 21, 1:42 AM CDTTornado WarningSGFOzark, Taney33 min
Oct 21, 2:01 AM CDTTornado WarningSGFDouglas, Howell, Ozark, Texas29 min
Oct 21, 2:04 AM CDTSevere Thunderstorm WarningSGFDouglas, Texas, Wright41 min
Oct 21, 2:26 AM CDTTornado WarningSGFDouglas, Howell, Shannon, Texas34 min
Oct 21, 2:28 AM CDTTornado WarningSGFLaclede, Pulaski, Texas, Wright32 min
Oct 21, 2:29 AM CDTTornado WarningSGFDouglas, Howell, Oregon, Shannon31 min
Oct 21, 2:38 AM CDTSevere Thunderstorm WarningSGFDent, Howell, Phelps, Pulaski, Shannon, Texas47 min
Oct 21, 2:46 AM CDTTornado WarningSGFDent, Phelps, Texas29 min
Oct 21, 2:49 AM CDTSevere Thunderstorm WarningSGFHowell, Oregon30 min
Oct 21, 2:58 AM CDTSevere Thunderstorm WarningSGFOregon, Shannon26 min

Nearby

Tornado Warnings in Missouri, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.